High Wind, Union County
- When
- April 19, 8:00 AM MST to 8:10 AM MST
- Where
- Union County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
The ASOS in Clayton, NM measured a peak wind gust of 58 mph.
A potent backdoor cold front moved south through the eastern plains during the morning of the 19th as an upper level storm system exited the area. The strongest reported winds occurred in northeast New Mexico, where wind gusts up to 58 mph were observed.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A potent backdoor cold front moved south through the eastern plains during the morning of the 19th as an upper level storm system exited the area. The strongest reported winds occurred in northeast New Mexico, where wind gusts up to 58 mph were observed. No damage due to winds was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 19, 4:53 AM MST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 553 AM MDT SUN APR 19 2015 .AVIATION... 12Z TAF CYCLE SIGNIFICANT BACKDOOR COLD FRONT WILL SLIDE FARTHER SOUTH ACROSS THE ERN PLAINS THIS MORN. NORTH WINDS OF 18 TO 30KT WITH GUSTS BETWEEN 35 AND 45KT CAN BE EXPECTED ACROSS THE NE QUARTER OF NM... THE STRONGEST IN THE VICINITY OF UNION COUNTY BETWEEN 14Z AND 19Z SUNDAY. THE BACKDOOR FRONT WILL HELP TRIGGER ISOLATED AFTERNOON AND EARLY EVE -SHRA AND -TSRA TODAY...MAINLY OVER THE NORTHERN MTS AND ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN INCLUDING KLVS...EAST SLOPES OF THE SANGRE DE CRISTOS MOST FAVORED. ISOLATED EVEN HIGHER BASED CONVECTION POSSIBLE ALSO ACROSS THE SW MTS THIS AFTN. LATE TONIGHT THERE IS A POSSIBILITY OF SOME NEAR MVFR CIGS ACROSS AREAS E AND SE FROM THE E SLOPES OF THE SANGRE DE CRISTOS. 43 && .PREV DISCUSSION...337 AM MDT SUN APR 19 2015... .SYNOPSIS... AN OVERALL UNSETTLED WEATHER PATTERN WILL CONTINUE FOR THE NORTHERN HIGH TERRAIN AND THE NORTHEAST PLAINS THROUGH ALL OF THIS WEEK. HIGH TEMPERATURES WILL SLOWLY TREND BACK TOWARD NORMAL THROUGH THE MIDDLE OF THE WEEK AHEAD OF THE NEXT STORM SYSTEM APPROACHING FROM THE WEST. DRY SOUTHWEST WINDS WILL INCREASE WEDNESDAY AND THURSDAY FOR WESTERN AND CENTRAL NEW MEXICO. THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE AGAIN FOR ALL AREAS FRIDAY AS THE CORE OF AN UPPER LOW SLIDES OVERHEAD. COOLER TEMPERATURES WILL MOVE BACK INTO THE AREA BEHIND THIS SYSTEM...WHILE THE CHANCES OF PRECIPITATION CONTINUE OVER THE NORTH THROUGH NEXT WEEKEND. && .DISCUSSION... THE FINAL VESTIGES OF WRAP-AROUND PRECIP ARE IMPACTING THE FRONT RANGE OF COLORADO THIS MORNING AS EVIDENCED BY WIDESPREAD SHOWERS AND GUSTY NORTH WINDS. THIS ACTIVITY IS INDICATED BY THE 00Z/06Z NAM AND HRRR GUIDANCE TO CLIP NORTHEAST NM THIS MORNING. QPF WILL BE LIGHT WITH MOST AREAS REPORTING LESS THAN A TENTH. HIGHS AGAIN TODAY WILL BE BELOW NORMAL ALL AREAS...WITH READINGS 10-15F BELOW NORMAL FOR THE EAST. HIGH PRESSURE BUILDING DOWN THE FRONT RANGE TONIGHT BEHIND THE DEPARTING UPPER LOW WILL HELP FORCE LIGHT GAP WINDS INTO THE RIO GRANDE VALLEY LATE TONIGHT. ONE LAST UPPER VORT TRANSLATION WITHIN NW FLOW BEHIND THE DEPARTING WAVE WILL SLIDE OVER THE NORTHERN MTS AND NE PLAINS MONDAY. THIS WILL FORCE ANOTHER ROUND OF AFTERNOON SHOWERS NEAR THE HIGH TERRAIN AS FAR SOUTH AS I-40. AGAIN TEMPS WILL BE BELOW NORMAL WITH A SLIGHT TREND TOWARD NORMAL FOR THE FAR WEST. AN AMORPHOUS COMPLEX OF UPPER LEVEL LOW PRESSURE CURRENTLY TAKING SHAPE ALONG THE WEST COAST WILL BECOME THE NEXT WEATHER PLAYER FOR MID TO LATE WEEK. GUIDANCE SHOWS H5 HEIGHTS DEEPENING INTO A 562DM LOW TUESDAY OVER SOUTHERN CALIFORNIA WITH A WEAK SHORTWAVE RIDGE SLIDING OVER NM. THIS WILL TREND SHOWER AND WIND ACTIVITY DOWNWARD FOR NM. A 90-110KT 300MB JET AXIS THEN CARVES SOUTHWARD ALONG THE WEST COAST AND DEEPENS THE TROUGH INTO A TIGHTLY WOUND 550DM H5 LOW OVER SOUTHERN CALIFORNIA THROUGH THURSDAY. THIS WILL INCREASE MID LEVEL FLOW AND DEEPEN THE LEE SIDE TROUGH OVER EASTERN NM. WINDS AND TEMPS WILL INCREASE OVER THE STATE WITH SOME POSSIBLE MARGINAL FIRE WEATHER ISSUES NOTED WEDNESDAY AND/OR THURSDAY. BEYOND THURSDAY THERE IS CONSIDERABLE UNCERTAINTY REGARDING THE TRANSLATION OF LOW PRESSURE OVER NM BY FRIDAY/SATURDAY AND INTO NEXT WEEK. THE GFS AND ECMWF OPEN THE WAVE AND SLIDE DISORGANIZED PRECIP OVER THE AREA...FOLLOWED BY A SERIES OF FAST MOVING WEAKLY DEFINED SHORTWAVE TROUGHS AND RIDGES. GUYER && .FIRE WEATHER... WHILE SOME POTENTIAL STILL REMAINS...AS IT CURRENTLY LOOKS THE RISK OF A RETURN OF CRITICAL FIRE WX CONDITIONS THURSDAY AND FRIDAY HAS DIMINISHED SOMEWHAT. A BACK DOOR FRONT MOVING ACROSS THE EASTERN PLAINS THIS MORN AND INTO THE AFTN WILL BRING INCREASINGLY STRONG AND GUSTY WINDS TO THE NE PLAINS AND TO A LESSER DEGREE THE EAST CENTRAL PLAINS THIS MORN. GUSTS NEAR 45 OR 50 MPH ARE POSSIBLE NEAR CLAYTON THIS MORN. WIND SPEEDS ARE EXPECTED TO DECREASE SOMEWHAT THIS AFTN. CRITICAL FIRE WX CONDITIONS NOT EXPECTED AS HUMIDITIES TO REMAIN TOO HIGH. AFTN TEMPS WILL ONLY BE SLIGHTLY COOLER TODAY AS COMPARED TO SATURDAY BEHIND THE FRONT. AS THE FRONT BACKS UP TO THE CENTRAL MTN CHAIN...EXPECT A FEW HIGH BASED SHOWERS AND THUNDERSTORMS TO DEVELOP DUE TO UPSLOPE FLOW...MORE SO ALONG THE EAST SLOPES OF THE SANGRE DE CRISTO MTNS AND LESS SO FARTHER SOUTH. HUMIDITY RECOVERIES TONIGHT WILL BE GOOD TO EXCELLENT MOST AREAS OUTSIDE OF WEST CENTRAL AND SW NM WHERE FAIR TO GOOD RECOVERIES TO BE THE RULE. LOW TEMPS WILL BE A LITTLE ABOVE NORMAL WEST AND CENTRAL...A BIT BELOW EAST. HIGH TEMPS ON SUNDAY WILL REMAIN BELOW NORMAL ACROSS THE EAST DUE TO THE FRONTAL PASSAGE...THOUGH WILL BE INCHING UP TOWARD NORMAL ACROSS THE WEST. LATER MON...WEAK RIDGE ALOFT WILL DEVELOP ACROSS WESTERN NM...THOUGH ENOUGH RESIDUAL MOISTURE WILL BE AROUND TO TRIGGER A FEW HIGH BASED BUILDUPS AND VIRGA IN THE AFTERNOON HOURS. A FEW SPRINKLES MAY ACTUALLY REACH THE GROUND ACROSS THE NORTHERN HIGH TERRAIN...THOUGH THE BIGGER CONCERN MAY BE ERRATIC WIND GUSTS WITH ANY VIRGA ACROSS WESTERN NM. OTHERWISE TEMPS SHOULD WARM TO AROUND 5 DEGREES OF NORMAL EAST...VERY CLOSE TO NORMAL WEST. THE BACK DOOR COLD FRONT EARLIER SCHEDULED TO ARRIVE LATER MON NIGHT INTO TUE MORN HAS BEEN MARGINALIZED AND IN SOME MODELS ELIMINATED FROM THE SCENE COMPLETELY. STILL MAY BE JUST ENOUGH MOISTURE AND WEAK UPSLOPE TO CREATE A FEW SHOWERS AND THUNDERSTORMS TUE AFTN WITH AID OF AFTN HEATING. WED LOOKS TO BE BREEZY IN MANY AREAS...BUT FOR THE MOST PART THE STRONGEST WINDS STILL ARE EXPECTED TO ARRIVE THU AND FRI. BUT CRITICAL CONDITIONS HAVE SHRUNK SIGNIFICANTLY THU AND DO NOT APPEAR AT ALL FOR FRI. THIS MAY ONLY BE A TEMPORARY REDUCTION AS FCST MODELS SEEM TO BE IN TRANSITION AGAIN IN THEIR DEPICTION OF UPPER LVL LOW PRESSURE EVOLUTION OFF TO OUR WEST. THE BACK DOOR FRONT WILL BE REINFORCED ACROSS NE NM AND SOME THUNDERSTORMS MAY DEVELOP THERE THU AFTN. NO VENTILATION ISSUES ARE EXPECTED FOR THE NEXT 6 DAYS...WITH MAINLY VERY GOOD TO EXCELLENT VENT RATES EXPECTED...THOUGH FAR NORTHEAST NM MAY DROP INTO THE FAIR OR GOOD CATEGORIES MID TO LATE WEEK. SAT MAY SEE SOME EROSION OF VENTILATION RATES. 43 && .ABQ WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 4 PM MDT THIS AFTERNOON FOR THE FOLLOWING ZONES...NMZ530. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 546 AM MDT SUN APR 19 2015 NMZ501>540-201200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 546 AM MDT SUN APR 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE POSSIBLE TODAY OVER THE FAR NORTHEASTERN PLAINS...PARTICULARLY OVER UNION COUNTY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GUYER
1 high wind. Local standard time, as filed.
The ASOS in Clayton, NM measured a peak wind gust of 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562221.